Hail, Colbert
- When
- May 18, 2:21 PM CST to 2:24 PM CST
- Where
- Colbert County, 0.57 mi W of Leighton
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.700, -87.530
Nickle sized hail was reported in Leighton.
Scattered to numerous thunderstorms developed during peak afternoon heating. Most of these pulse storms developed and collapsed producing gusty winds of 20 to 30 mph, pea sized hail and occasional to frequent lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered to numerous thunderstorms developed during peak afternoon heating. Most of these pulse storms developed and collapsed producing gusty winds of 20 to 30 mph, pea sized hail and occasional to frequent lightning. A couple of storms produced hail of penny to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 18, 11:25 AM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1225 PM CDT FRI MAY 18 2012 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 932 AM CDT FRI MAY 18 2012/ JUST A QUICK UPDATE THIS MORNING TO REMOVE THE MENTION OF PATCHY FOG FROM THE FORECAST...AND TO INCREASE HIGH TEMPERATURES BY A DEGREE IN A FEW LOCATIONS GIVEN THE WARM START AND HOW HOT SOME LOCATIONS WERE YESTERDAY AFTERNOON. STILL EXPECT THUNDERSTORMS TO DEVELOP BY THIS AFTERNOON...AND THESE WILL LIKELY HAVE A LITTLE MORE COVERAGE THAN WHAT WE SAW YESTERDAY. BUFR FORECAST SOUNDINGS SHOW A FAIRLY DRY PROFILE THIS AFTERNOON /PWATS AROUND 1.00 INCHES/...BUT WITH CAPE AROUND 2K J/KG AND WINDEX VALUES PROGGED AROUND 60...EXPECTING THE STRONGEST STORMS TO PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THIS IS ALREADY WELL HANDLED IN THE HAZARDOUS WEATHER OUTLOOK...SO NO CHANGES ARE NEEDED THERE. UPDATED ZONES ALREADY SENT. JLL && .AVIATION... FOR 18Z TAFS... PREDOMINATELY VFR CONDITIONS ARE EXPECTED THIS TAF PERIOD. ISOLATED SHOWERS OR TS ARE POSSIBLE THIS AFTERNOON...AND JUST PAST THE END OF THE TAF PERIOD TOMORROW. HOWEVER WILL NOT INCLUDE THESE IN THE TAFS ATTM DUE TO LOW CONFIDENCE. PATCHY FOG IS AGAIN A POSSIBILITY LATE TONIGHT...AND HAVE NOTED THIS IN TAFS. JLL && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1259 PM CDT FRI MAY 18 2012 ALZ001>010-016-TNZ076-096-097-191100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1259 PM CDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE AREA. GUSTY WINDS...BRIEF VERY HEAVY RAINFALL AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THE STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AND SUNDAY AFTERNOONS. STORMS MAY BECOME MORE SCATTERED IN NATURE ON MONDAY THROUGH TUESDAY AS WEAK DISTURBANCES MOVE THROUGH THE TENNESSEE VALLEY. GUSTY WINDS MAY ACCOMPANY THE STORMS...ALONG WITH OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. TT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT FRI MAY 18 2012
ALZ009-181945-
JACKSON-
212 PM CDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 245 PM
CDT...
AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FABIUS...OR 10 MILES SOUTH OF BRIDGEPORT...
MOVING NORTHWEST AT 5 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FABIUS.
STEVENSON...FACKLER.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3483 8563 3481 8563 3474 8568 3474 8570
3470 8573 3469 8574 3478 8594 3495 8582
3484 8561
TIME...MOT...LOC 1912Z 119DEG 8KT 3481 8576SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 PM CDT FRI MAY 18 2012
ALZ002>004-182045-
COLBERT-FRANKLIN-LAWRENCE-
308 PM CDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 345 PM CDT...
AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
CLUSTERS OF STRONG THUNDERSTORMS OVER COLBERT INTO WESTERN LAWRENCE
COUNTIES. THE STRONGEST THUNDERSTORM WAS NEAR COLBERT HEIGHTS...OR
6 MILES SOUTH OF TUSCUMBIA...MOVING SOUTHWEST AT 5 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THE STRONGEST STORM INCLUDE...
LITTLEVILLE.
RED ROCK.
NEW BETHEL...CHEROKEE.
POSEY LOOP.
THARPTOWN...NEWBURG.
CROOKED OAK...RUSSELLVILLE.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3484 8797 3483 8793 3481 8792 3474 8784
3473 8781 3475 8774 3478 8770 3468 8726
3442 8738 3459 8814
TIME...MOT...LOC 2007Z 036DEG 5KT 3463 8772
KULAThe Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
2 hail. Local standard time, as filed.
Nickle sized hail was reported in Leighton.
Hail to penny size was reported in Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383990, 383991.